Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 11, 20176 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Aug 11, 2017, 1:13 PM EDT for 6 counties in Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 1:13 PM EDT (17:13 UTC)
Expired
Aug 11, 2017, 1:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Clarke County, GA, Greene County, GA, Madison County, GA, Morgan County, GA, Oconee County, GA, Oglethorpe County, GA

The radar

The Greer radar (KGSP), 136 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WWUS82 KFFC 111713
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
113 PM EDT FRI AUG 11 2017
 
GAZ027-036>038-049-050-111745-
Madison GA-Morgan GA-Oglethorpe GA-Clarke GA-Oconee GA-Greene GA-
113 PM EDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...MORGAN...OGLETHORPE...
CLARKE...OCONEE AND NORTHERN GREENE COUNTIES UNTIL 145 PM EDT...

At 112 PM EDT...a line of strong thunderstorms was along a line
extending from near Point Peter to Godfrey...and moving northeast at
25 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of these storms include
Madison, Greensboro, Watkinsville, Danielsville, Lexington, Athens,
Comer, Winterville, Crawford, Colbert, Bostwick, Arnoldsville, Ila,
Woodville, Carlton, Bishop, Maxeys, Hull, Buckhead and Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3391 8288 3379 8298 3375 8296 3346 8326
      3348 8329 3344 8353 3349 8362 3403 8340
      3404 8336 3405 8339 3426 8330 3424 8317
      3427 8311 3423 8308 3417 8310 3405 8299
      3401 8293 3399 8282 3396 8278
TIME...MOT...LOC 1712Z 230DEG 23KT 3401 8296 3348 8349 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 11, 7:26 AM EDT, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 7:26 AM EDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
726 AM EDT Fri Aug 11 2017

.PREV DISCUSSION... /Issued 356 AM EDT Fri Aug 11 2017/

SHORT TERM /Today through Saturday/...
Soggy forecast continues for the CWFA through the period.

An old frontal boundary will continue to linger across the CWFA
through Saturday. Models are progging a wave of low pressure to move
across the old boundary on Saturday. The NAM is also progging a bit
of mid level support with this wave, so convection could be enhanced
on Saturday. Have bumped up pops a bit for Saturday to likely.
Convection won't be diurnal in nature.

Tropical airmass will continue across much of GA through Saturday
with PWATS aoa 2". Average QPF should be less than an inch through
Saturday afternoon. However, localized heavy rainfall will be likely
with any convection that develops. BL winds will be less than 20kt
both days, so storms will be slow moving. The flow may turn more
unidirectional on Saturday, and storm movement may be a little more
organized. FFG is pretty low for western portions of the CWFA and
the metro area. Have gone ahead and issued a FFW for those areas.
The FFW may have to be extended into Saturday, if additional heavy
rains are expected across the same area.

Overall, skies should remain cloudy for much of the day. However,
breaks in the clouds during the early/late afternoon will allow for
some heating. Where these breaks occur, thunderstorms are more
likely. Not confident on coverage, so will continue the scattered
wording.

NListemaa

LONG TERM /Saturday Night through Thursday/...
A wet pattern continues through much of the extended periods. The
upper level flow will remain out of the southwest with weak waves
moving through the flow across the forecast area, with weak
surface boundaries as well. A good short wave moves across the
area mid week. POPs will continue in the chance to likely range
during afternoon heating, although anticipate some breaks in the
showers and thunderstorms each day. The lack of upper level
dynamics will keep the chance for severe storms low, however
scattered strong to isolated severe storms with locally heavy
rainfall cannot be ruled out.

Guidance temperatures look on track with near normal lows for this
time of year. Given the abundance of moisture and expected cloud
cover afternoon highs should run just below normal through the
period.

Atwell

&&

.AVIATION...
12Z Update...
Patchy IFR clouds continue this morning, but think the potential
for the cigs to go bkn are pretty low at this time. Lots of cloud
levels out there this morning, but the bkn decks seem to be
050-060 this morning. Do think cu will develop during heating,
with vfr bkn, but a little lower at 040-050. Atmos remains
tropical, so shra could develop at anytime. Do think the max
coverage should be during peak heating. As in the last couple of
days, thunder development should be sct in nature, but not
confident on the exact timing. Will leave out a prob/tempo for
now and let later amds handle the timing, but will go prevailing
shra by 18-19z. Winds are light easterly this morning, but as soon
as mixing gets going, a change back to the sw is likely.

//ATL Confidence...12Z Update...
MED confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          85  70  88  70 /  60  40  60  30
Atlanta         84  70  86  70 /  60  40  60  30
Blairsville     81  67  83  65 /  60  40  70  20
Cartersville    86  71  87  70 /  60  40  60  30
Columbus        89  75  90  76 /  60  40  70  30
Gainesville     84  71  86  71 /  60  40  60  30
Macon           90  73  91  74 /  60  40  70  30
Rome            86  72  87  70 /  60  40  60  20
Peachtree City  86  71  88  72 /  60  40  70  30
Vidalia         91  75  90  75 /  60  40  70  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones:
Bartow...Carroll...Catoosa...Chattooga...Cherokee...Clayton...
Cobb...Coweta...Dade...Dawson...DeKalb...Douglas...Fannin...
Fayette...Floyd...Forsyth...Gilmer...Gordon...Gwinnett...
Haralson...Harris...Heard...Meriwether...Murray...North Fulton...
Paulding...Pickens...Polk...South Fulton...Troup...Walker...
Whitfield.

&&
Hazardous weather outlook, Aug 11, 4:42 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
442 AM EDT Fri Aug 11 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-120845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
442 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected. A few strong
storms are possible. The primary hazards will be gusty winds,
frequent lightning and very heavy rainfall. With soils at or
approaching saturation across much of north and central Georgia,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There will be scattered TO NUMEROUS thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong with the main hazards being gusty winds, frequent
lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 11, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
113 PM EDT FRI AUG 11 2017

GAZ027-036>038-049-050-111745-
Madison GA-Morgan GA-Oglethorpe GA-Clarke GA-Oconee GA-Greene GA-
113 PM EDT FRI AUG 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...MORGAN...OGLETHORPE...
CLARKE...OCONEE AND NORTHERN GREENE COUNTIES UNTIL 145 PM EDT...

At 112 PM EDT...a line of strong thunderstorms was along a line
extending from near Point Peter to Godfrey...and moving northeast at
25 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Madison, Greensboro, Watkinsville, Danielsville, Lexington, Athens,
Comer, Winterville, Crawford, Colbert, Bostwick, Arnoldsville, Ila,
Woodville, Carlton, Bishop, Maxeys, Hull, Buckhead and Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3391 8288 3379 8298 3375 8296 3346 8326
      3348 8329 3344 8353 3349 8362 3403 8340
      3404 8336 3405 8339 3426 8330 3424 8317
      3427 8311 3423 8308 3417 8310 3405 8299
      3401 8293 3399 8282 3396 8278
TIME...MOT...LOC 1712Z 230DEG 23KT 3401 8296 3348 8349

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:23 PM EDTSpecial Weather StatementFFCMeriwether, Troup37 min
Aug 10, 8:29 PM EDTFlash Flood WarningFFCTroup6 hr
Aug 10, 8:53 PM EDTSpecial Weather StatementFFCPike52 min
Aug 10, 9:44 PM EDTSpecial Weather StatementFFCMeriwether46 min
Aug 10, 11:30 PM EDTFlash Flood WarningFFCMeriwether4 hr
Aug 11, 3:44 AM EDTFlash Flood WatchFFCBartow, Carroll, Catoosa, Chattooga, Cherokee, Clayton and 25 more11 hr
Aug 11, 1:40 PM EDTSpecial Weather StatementFFCMadison, Oglethorpe35 min
Aug 11, 2:17 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes28 min
Aug 11, 4:08 PM EDTSpecial Weather StatementFFCDodge37 min
Aug 11, 6:29 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Greene, Jackson, Oconee, Oglethorpe31 min
Aug 11, 6:37 PM EDTRiver Flood WarningFFCTroup24 hr
Aug 11, 7:10 PM EDTSpecial Weather StatementFFCClarke, Madison, Oconee, Oglethorpe, Walton35 min
Aug 11, 7:51 PM EDTAreal Flood WarningFFCClarke, Madison, Oconee, Oglethorpe6 hr

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.